Virginia, 2006Wildfire in Virginia, March 2, 2006
March 2, 2006 · NWS RNK · 1 event in 1 county or zone
1 wildfire, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 2, 3:03 PM EST, 27 minutes earlier.
Area forecast discussion, Mar 2, 3:03 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
303 PM EST THU MAR 2 2006
.SHORT TERM /TONIGHT/...
MAIN ISSUE FOR TONIGHTS FORECAST WILL BE WIND SPEEDS. ALREADY HAVE
A HIGH WIND WARNING GOING FOR THE SOUTHERN BLUE RIDGE...WITH GUSTS
UP TO 60 MPH POSSIBLE. SURROUNDING THIS...AND EXPANDING NWD...WE
ARE GOING WITH AN WIND ADVISORY. MODELS NOT AS IMPRESSIVE AS 24
HOURS AGO. WILL STILL BE A BREEZY EVENING/OVERNIGHT.
FRONT LOCATED ACROSS WRN CWA WILL SPEED ACROSS THROUGH EARLY
EVENING. ADVISORIES/WARNINGS GOING TIL 0600 EST FRIDAY. DETAILS IN THE
WBCNPWRNK PRODUCT. COLDER TEMPS ARE LAGGING BEHIND...BUT
SIGNIFICANT DEWPOINT DROP IS OCCURRING DIRECTLY BEHIND IT.
FORECAST LOWS TONIGHT WILL BE TRICKY...AS WINDS MIXING MAY TEND TO
HOLD TEMPS UP DESPITE STRONG CAA LATE. WENT CLOSE TO MAV. SNOW
CONCERNS ARE MINIMAL. LOW LVL MOISTURE WILL ARRIVE BY MIDNIGHT
WITH SCT SNOW SHOWERS INTO THE UPSLOPE AREAS. COULD SEE 1 TO 2
INCHES IN FAVORED AREAS IN WRN GREENBRIER. TRACK OF VORT WILL KEEP
BETTER CHANCE OF SNOW SHOWERS FURTHER NORTH THIS TIME AROUND.
&&
.LONG TERM /FRIDAY THROUGH THURSDAY/...
UPSLOPE FLOW...LOW LVL MOISTURE AND STREAMWISE VORTS WILL KEEP LOW
CHANCE FOR SNOW SHOWERS IN THE WRN SLOPES OF SE WV THROUGH
FRIDAY...THEN ATMOSPHERE FINALLY BEGINS TO DRY OUT THERE. COLD
ADVECTION WILL BE STRONGEST TONIGHT...THEN TEMPERED OFF FRIDAY.
DOWNSLOPE BALANCING OUT CAA SO NOT EXPECTING IT TO BE TOO COLD OUT
EAST...ALTHOUGH IT WILL BE NOTICEABLE COMPARED TO TODAYS HIGHS IN
THE 70S. THE FAR WEST WITH CLOUDS WILL STRUGGLE TO REACH 40.
WINDS WILL GRADUALLY TAPER OFF BY FRIDAY NIGHT INTO SATURDAY AS
HIGH PRESSURE RIDGES IN. EXPECT DRY WEATHER THROUGH SUNDAY.
LOW PRESSURE TRACKS OVER THE REGION OVERHEAD LATE SUNDAY NIGHT INTO
MONDAY BRINGING A CHANCE OF RAIN/SNOW. THE SYSTEM QUICKLY EXITS BY
MONDAY NIGHT...WITH LINGERING SNOW SHOWERS IN SE WV...ALTHOUGH VERY
LOW CHANCE. HIGH PRESSURE AGAIN KEEPING IT DRY HERE TUESDAY INTO
WEDNESDAY...BEFORE A WARM FRONT LIFTS TO OUR WEST THURSDAY BRINGING
A CHANCE OF PRECIP...WHICH COULD BE SNOW ACROSS THE NRN FORECAST
AREA EARLY THURSDAY.
&&
.AVIATION...
SFC COLD FRONT WILL MOVE THROUGH EARLY IN THE TAF PD. STRONG WINDS
ARE ANTICIPATED. LOW CIGS WILL BE MAINLY CONFINED TO THE MTNS DURING
THE TAF PD WITH SNOW SHOWERS POSSIBLE AFTER 06 UTC AT BLF/LWB.
&&
.FIRE WEATHER...
BIG CONCERN THIS EVENING IS WINDS ASSOCIATED WITH DRY FRONTAL
PASSAGE...ESPECIALLY IN NORTH CAROLINA WHERE A RED FLAG WARNING
REMAINS IN EFFECT THROUGH 900 PM. SUSTAINED WIND SPEEDS OF 15 TO 30
MPH ARE LIKELY...WITH HIGHER GUSTS. WIND GUSTS MAY APPROACH 50 MPH
AT THE HIGHER ELEVATIONS...ABOVE 3000 FEET. RH MINS OF 30 TO 40
PERCENT ARE POSSIBLE THIS EVENING BEFORE RECOVERING OVERNIGHT. SOME
AREAS ALONG THE EASTERN SLOPES OF THE BLUE RIDGE MAY NOT RECOVER
VERY MUCH...RH MAX OF NO MORE THAN 60 PERCENT.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING FOR VAZ015-016 UNTIL 6 AM FRIDAY.
...WIND ADVISORY FOR VAZ007-009>014-017>020-022>024-032>035 UNTIL
6 AM FRIDAY.
NC...HIGH WIND WARNING FOR NCZ001-002-018 UNTIL 6 AM FRIDAY.
...RED FLAG WARNING FOR NCZ001>006-018>020 UNTIL 9 PM THURSDAY.
...WIND ADVISORY FOR NCZ003-019 UNTIL 6 AM FRIDAY.
WV...NONE.
&&
SHORT/LONG TERM...WHP
AVIATION/FIRE...PEMHazardous weather outlook, Mar 2, 5:44 AM EST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
544 AM EST THU MAR 2 2006
VAZ007-009>014-018>020-022>024-033>035-043>047-058-059-WVZ042>045-
031045-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-
AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
544 AM EST THU MAR 2 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
GUSTY NORTHWEST WINDS ARE EXPECTED TONIGHT. WINDS GUSTS WILL BE
FROM 30 TO 45 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
VAZ015>017-032-031045-
GRAYSON-CARROLL-FLOYD-PATRICK-
544 AM EST THU MAR 2 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WATCH IS IN EFFECT FOR TONIGHT. WINDS WILL BE GUSTING
OUT OF THE NORTHWEST AT 40 TO 60 MPH. EXPECT THE STRONGEST WINDS
ALONG THE BLUE RIDGE AND OTHER ELEVATIONS ABOVE 2500 FEET.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE CONTACTED TONIGHT OR FRIDAY FOR WIND SPEEDS OR
WIND DAMAGE REPORTS.
NCZ004>006-020-031045-
STOKES-ROCKINGHAM-CASWELL-YADKIN-
544 AM EST THU MAR 2 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA AND NORTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING IS IN EFFECT TODAY. EXPECT GUSTY WEST TO
SOUTHWEST WINDS TODAY...THAT WILL SHIFT AND INCREASE IN SPEED
BEHIND A FRONTAL PASSAGE THIS AFTERNOON. TEMPERATURES WILL WARM
INTO THE MID 70S WITH AFTERNOON HUMIDITIES IN THE UPPER 20S TO
MID 30S.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE CONTACTED TONIGHT OR FRIDAY FOR WIND SPEEDS OR
WIND DAMAGE REPORTS.
NCZ001>003-018-019-031045-
ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-
544 AM EST THU MAR 2 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA AND NORTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING IS IN EFFECT TODAY. EXPECT GUSTY WEST TO
SOUTHWEST WINDS TODAY...THAT WILL SHIFT AND INCREASE IN SPEED
BEHIND A FRONTAL PASSAGE THIS AFTERNOON. TEMPERATURES WILL WARM
INTO THE LOWER 60S IN THE MOUNTAINS AND INTO THE MID 70S IN THE
FOOTHILLS. AFTERNOON HUMIDITIES ARE FORECAST TO BE IN THE UPPER
20S IN THE FOOTHILLS.
A HIGH WIND WATCH IS IN EFFECT FOR TONIGHT. WINDS WILL BE GUSTING
OUT OF THE NORTHWEST AT 40 TO 60 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE CONTACTED TONIGHT OR FRIDAY FOR WIND SPEEDS OR
WIND DAMAGE REPORTS.
In the hours before
Special weather statement, Mar 2, 2:37 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
237 PM EST THU MAR 2 2006
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-030100-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...
INDEPENDENCE...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...
HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON...STUART...
ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...DANVILLE...
LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE...BLUEFIELD...
HINTON...UNION...LEWISBURG
237 PM EST THU MAR 2 2006
INCREASED FIRE DANGER THIS EVENING.
WEATHER CONDITIONS SUPPORTING FASTER THAN NORMAL FIRE SPREAD WILL
EXIST THIS EVENING. SUSTAINED WIND SPEEDS OF 15 TO 30 MPH WITH
GUSTS UP 45 MPH ARE EXPECTED. THESE WINDS ARE ASSOCIATED WITH A
DRY COLD FRONT THAT IS MOVING THROUGH THE AREA. STRONG GUSTY WINDS
WILL CONTINUE INTO THE OVERNIGHT.
THE HUMIDITY LEVELS WILL FALL TO BETWEEN 30 AND 40 PERCENT THIS
EVENING BEFORE RECOVERING. THE COMBINATION OF THE LOWERING
HUMIDITY AND STRONG WINDS MAY LEAD TO PROBLEMS ON EXISTING FIRES.
FIRE WEATHER OFFICIALS AND FIRE CREWS NEED TO BE ADVISED
OF THE INCREASED FIRE WEATHER THREAT. THE GENERAL PUBLIC IS
ADVISED TO RESPECT ALL STATE AND LOCAL BURNING LAWS.
ADDITIONAL FIRE WEATHER INFORMATION IS AVAILABLE ON OUR FIRE
WEATHER WEB PAGE AT HTTP://WWW.WEATHER.GOV/BLACKSBURG/FIRE.HTML
11
Wildfire, Carroll / Galax
- When
- March 2, 3:30 PM EST to 8:30 PM EST
- Where
- Carroll / Galax forecast zone
- Injuries
- 2 direct, 0 indirect
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
A presribed burn developed into a wildland fire during the afternoon of March 2nd as west winds gusted as high as 30 mph, near Dugspur, Virginia. The fire burned approximately 40 acres of forest and fields. 2 direct injuries occurred, and one indirect injury. The first injury occurred to a volunteer firefighter when the wind direction changed and the fire intensity exceeded what he could handle. The firefighter sustained light first degree burns to the face and a minor eye injury. The second injury occurred when a different firefighter was overcome with smoke inhalation. The indirect injury was to a firefighter who developed heat exhaustion. All three were treated and an area hospital and released.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in New York, March 2, 2006$45,000 · 9 events
- Strong Wind in Maryland, March 2, 2006$50,000 · 1 event
- Strong Wind in West Virginia, March 2, 2006$35,000 · 1 event
- Winter Storm and Winter Weather in New Jersey, March 2, 200611 events
- Winter Storm and Winter Weather in Pennsylvania, March 2, 200610 events
- Heavy Snow in New York, March 2, 20068 events
- Winter Storm in Connecticut, March 2, 20068 events
- Winter Storm in Michigan, March 2, 20066 events
- Heavy Snow in Michigan, March 2, 20065 events
- Heavy Rain in California, March 2 to 31, 20065 events
- Winter Storm and Winter Weather in California, March 2 to 3, 20065 events
- Winter Storm in New York, March 2, 20064 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504042.